Gadolinium-Induced Acute Pancreatitis
Daniel Morse, BS; Nitya Kumar, MD; and Gabriel Aisenberg, MD
McGovern Medical School at the University of Texas Health Science Center at Houston
Morse D, Kumar N, Aisenberg G. Gadolinium-induced acute pancreatitis. Consultant. 2018;58(9):257-258.
A 56-year-old man with a history of recently diagnosed nasopharyngeal neoplasm presented with 2 months of sinus congestion and headache. Magnetic resonance imaging (MRI) of the head with 20 mL of gadoterate meglumine (Dotarem), a gadolinium-based contrast agent, was completed for further workup.
A few hours after the MRI, the patient reported subjective fever, nausea, vague abdominal discomfort, and fatigue. The following morning, he presented to the emergency department with acute, severe epigastric pain radiating to his back.
History and physical examination. He had a 30 pack-year smoking history but denied alcohol use. Examination findings were remarkable for abdominal tenderness with palpation.
Diagnostic tests. Laboratory test results were remarkable for a lipase level 5 times the upper limit of normal (2384 U/L; reference range, 73-392 U/L) and hypocalcemia (ionized calcium, 4.40 mg/dL. Contrast-enhanced computed tomography (CT) of the abdomen and pelvis was negative for abnormal findings (Figure). Following the guidelines of the Atlanta classification of acute pancreatitis (AP), the patient received a diagnosis of AP, given his clinical presentation and elevated lipase level. Further workup for AP revealed normal levels of triglycerides, normal liver function test results, and a normal immunoglobulin G4 (IgG4) level.
Outcome of the case. The patient was given standard treatment with bowel rest and aggressive hydration, as well as analgesics. After a 5-day hospitalization, the pancreatitis resolved, and the patient was discharged for outpatient management of his nasopharyngeal carcinoma.
Discussion. The revised Atlanta classification for diagnosis of AP requires 2 of the following 3 characteristics: abdominal pain consistent with AP (acute onset of severe epigastric pain radiating to the back); a serum lipase value 3 times higher than normal; and findings of AP on imaging.1 Our patient’s diagnosis was consistent with this classification.
AP is most commonly a result of gallstones (approximately 40% of cases) secondary to obstruction of the hepatopancreatic ampulla, or to alcohol abuse (approximately 40% of cases).2 Other etiologies include hypertriglyceridemia, hypercalcemia, autoimmune pancreatitis, viral infections (eg, mumps, coxsackievirus B), and scorpion bites. Procedural causes include endoscopic retrograde cholangiopancreatography-induced AP. Trauma-induced cases typically result from blunt abdominal trauma, the most common cause of AP in children.2 AP induced by medications accounts for only 0.1% to 2% of cases.3 Medications frequently indicated include HIV medications (particularly didanosine and pentamidine), valproic acid, furosemide, thiazide diuretics, sulfasalazine, mesalamine, azathioprine, sulfonamides, exenatide, and estrogens.3
Our patient’s episode of AP was most likely related to the administration of the gadolinium-based contrast agent gadoterate meglumine. Findings of our workup for the typical etiologies of AP were negative. He had no evidence of liver dysfunction and no history of alcohol abuse. His normal bilirubin level and normal imaging findings ruled out gallstones as a potential etiology. Additionally, his laboratory test results were negative for hypertriglyceridemia and hypercalcemia. Autoimmune pancreatitis was also excluded, given his normal IgG4 level and lack of physical examination findings.
Gadolinium-induced AP usually develops hours after the administration of gadoterate meglumine. AP also has been reported with the gadolinium contrast agents gadodiamide (Omniscan),4 gadolinium-diethylenetriamine pentaacetic acid (Gd-DTPA),5 and gadobenate dimeglumine (MultiHance).6 To our knowledge, this is the first report of AP associated with exposure to gadoterate meglumine.
The use of gadolinium-based contrast agents for diagnostic imaging has generally been increasing, since these agents are considered safe in patients with renal insufficiency.4 Animal studies have reported that CT contrast media can impair pancreatic microcirculation and thus contribute to pancreatitis.7,8 Nevertheless, the specific mechanisms for how gadolinium could induce pancreatitis remain to be elucidated.
- Banks PA, Bollen TL, Dervenis C, et al; Acute Pancreatitis Classification Working Group. Classification of acute pancreatitis—2012: revision of the Atlanta classification and definitions by international consensus. Gut. 2013;62(1):102-111.
- Spanier BWM, Dijkgraaf MGW, Bruno MJ. Epidemiology, aetiology and outcome of acute and chronic pancreatitis: an update. Best Pract Res Clin Gastroenterol. 2008;22(1):45-63.
- Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Pract Res Clin Gastroenterol. 2010;24(2):143-155.
- Schenker MP, Solomon JA, Roberts DA. Gadolinium arteriography complicated by acute pancreatitis and acute renal failure. J Vasc Interv Radiol. 2001;12(3):393.
- Terzi C, Sökmen S. Acute pancreatitis induced by magnetic-resonance-imaging contrast agent. Lancet. 1999;354(9192):1789-1790.
- Blasco-Perrin H, Glaser B, Pienkowski M, Peron JM, Payen JL. Gadolinium induced recurrent acute pancreatitis. Pancreatology. 2013;13(1):88-89.
- Hotz HG, Schmidt J, Ryschich EW, et al. Isovolemic hemodilution with dextran prevents contrast medium induced impairment of pancreatic microcirculation in necrotizing pancreatitis of the rat. Am J Surg. 1995;169(1):161-166.
- Schmidt J, Hotz HG, Foitzik T, et al. Intravenous contrast medium aggravates the impairment of pancreatic microcirculation in necrotizing pancreatitis in the rat. Ann Surg. 1995;221(3):257-264.